North Dakota, 2022

Hail in North Dakota, June 9, 2022

June 9, 2022 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms moving through northwestern North Dakota produced sub-severe hail over portions of McKenzie and Williams Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms moving through northwestern North Dakota produced sub-severe hail over portions of McKenzie and Williams Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 5:51 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 9, 5:51 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
651 PM CDT Thu Jun 9 2022

.UPDATE...
Issued at 632 PM CDT Thu Jun 9 2022

Showers with some thunderstorms continue over the area. Main
concern with respect to thunderstorms is right now a few storms
over far northwestern North Dakota near the Montana border. These
storms are right along a corridor of elevated instability, but
have been pulsing in strength quite a bit. So far they have held
sub-severe, but would not be shocked if one or two would reach
severe limits. Over remaining areas, storms have remained quite
tame.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 313 PM CDT Thu Jun 9 2022

Showers continue over parts of western and central ND as
shortwave energy passes through the region. Lightning remains
limited at this time. However, a line of storms is developing in
southern Saskatchewan and will likely continue to developing a bit
further south as they head eastwards towards the forecast area.
Nevertheless, uncertainty remains in just how much instability
will be available by the time they reach western North Dakota as
models continue to vary significantly. Relatively strong shear
will be present, although CAPE profiles will be more of the
"skinny" variety as mid-level lapse rates remain mediocre at best.
As a result, a severe storm or two is not out of the question,
but widespread coverage is not expected at this time.

For the most part, showers and thunderstorms should diminish/move
out of the forecast as the sun sets. Although a few lingering
showers, with possibly a few rumbles of thunder, could persist
into the overnight hours. Additional showers and thunderstorms are
possible Friday afternoon through Friday night mainly in central
parts of the state. Severe weather is not anticipated at this
time.

Lows tonight will remain near average, while highs Friday continue
the gradual warming trend with most locations seeing highs a few
degrees above average for this time of year. Or, mainly from the
upper 70s to low 80s. Winds will remain light through the period,
although could become erratic during any showers or thunderstorms.

.LONG TERM...(Saturday through Thursday)
Issued at 313 PM CDT Thu Jun 9 2022

The theme for the extended period is continued active weather and
above average temperatures (highs mostly in the upper 70s to the
mid 80s) during the majority of the days.

To start the period, the area sits under the northern extent of a
lowly amplified southwest CONUS ridge. Showers or a few
thunderstorms are possible, but overall looks to be a relatively
quiet period through Sunday. Thus, overall precipitation is
expected to be limited and severe weather is unlikely.

Things become more interesting Sunday night through Monday night as
a west CONUS trough develops and very moist air advects into the
forecast area. In fact, models suggest boundary layer dewpoints of
around 70 degrees entering the eastern forecast area by Monday
afternoon. Regardless, if any severe storms develop Sunday night,
they will probably be along the nose of a developing low level
jet. The question is exactly where the low level jet will set up.

By Monday afternoon, a very unstable atmosphere looks to line up
with with more than adequate shear suggesting the potential for
severe weather. Although questions remain on when the best
forcing will pass through the area and the status of the
environment from prior convection. Similar to the previous
forecast, details in regards to placement, timing, hazard types,
and severity of convection remains uncertain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Jun 9 2022

Scattered showers and isolated thunderstorms continue to move
through the area this evening. Some hail will be possible in the
stronger storms early in the evening over northwest North Dakota.
Ceilings are expected to remain VFR, but MVFR to IFR visibility
will be possible in the heavier precipitaition.
Shower/Thunderstorm chances diminish as the evening goes on.
Isolated showers and thunderstorms possible over central North
Dakota Friday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...JJS
Hazardous weather outlook, Jun 9, 5:29 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
629 PM CDT Thu Jun 9 2022

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-102330-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
629 PM CDT Thu Jun 9 2022 /529 PM MDT Thu Jun 9 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening. A few storms may
become strong, but widespread severe weather is not expected at
this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday night through Monday. Some
storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-102330-
Divide-Burke-Williams-Mountrail-McKenzie-
629 PM CDT Thu Jun 9 2022 /529 PM MDT Thu Jun 9 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening. A few storms may
become strong, and an isolated severe storm or two could develop
early this evening. Hail to the size of quarters would be the
greatest threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday night through Monday. Some
storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 9, 5:09 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
609 PM CDT Thu Jun 9 2022

NDZ001-009-092345-
Divide ND-Williams ND-
609 PM CDT Thu Jun 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WILLIAMS AND SOUTHWESTERN DIVIDE COUNTIES THROUGH 645 PM CDT...

At 608 PM CDT, a strong thunderstorm was located 6 miles southeast of
Grenora, or 30 miles north of Williston, moving southeast at 25 mph.

HAZARD...Wind gusts to 40 mph and half inch hail possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
  Alamo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4863 10405 4869 10396 4863 10332 4835 10383
      4843 10405
TIME...MOT...LOC 2308Z 292DEG 20KT 4858 10380

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHILD
Special weather statement, Jun 9, 5:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
645 PM CDT Thu Jun 9 2022

NDZ009-100015-
Williams ND-
645 PM CDT Thu Jun 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WILLIAMS COUNTY THROUGH 715 PM CDT...

At 644 PM CDT, a strong thunderstorm was located over Bonetrail, or
18 miles northwest of Williston, moving southeast at 20 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Williams County, including the following locations... Blacktail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4843 10404 4853 10405 4845 10354 4824 10370
      4836 10405
TIME...MOT...LOC 2344Z 294DEG 16KT 4838 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SCHILD
Special weather statement, Jun 9, 6:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
715 PM CDT Thu Jun 9 2022

NDZ009-100045-
Williams ND-
715 PM CDT Thu Jun 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WILLIAMS
COUNTY THROUGH 745 PM CDT...

At 715 PM CDT, a strong thunderstorm was located 7 miles west of
Epping, or 8 miles northeast of Williston, moving southeast at 30
mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Epping around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4842 10372 4828 10308 4813 10320 4813 10321
      4810 10325 4809 10325 4808 10323 4806 10325
      4806 10327 4804 10329 4804 10332 4803 10336
      4827 10387
TIME...MOT...LOC 0015Z 298DEG 26KT 4825 10352

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SCHILD
Special weather statement, Jun 9, 6:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
730 PM CDT Thu Jun 9 2022

NDZ009-017-100100-
McKenzie ND-Williams ND-
730 PM CDT Thu Jun 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES THROUGH 800 PM CDT...

At 730 PM CDT, a strong thunderstorm was located over Williston,
moving southeast at 30 mph.

HAZARD...Wind gusts to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
McKenzie and southwestern Williams Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4820 10378 4825 10366 4803 10330 4791 10359
TIME...MOT...LOC 0030Z 321DEG 27KT 4814 10362

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SCHILD

The radar

The Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Williams

When
June 9, 6:30 PM CST to 6:33 PM CST
Where
Williams County, 0.83 mi NNW of Williston
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
48.160, -103.630

Hail, McKenzie

When
June 9, 6:20 PM MST to 6:22 PM MST
Where
McKenzie County, 5.53 mi N of Watford City
Measured
0.75 in hail
Reported by
Public
Coordinates
47.880, -103.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034566, 1034565.